See What HealthDay Can Do For You
Contact Us

Asthma Medication May Backfire

Inhaled steroids linked to adrenal gland problems

WEDNESDAY, Nov. 27, 2002 (HealthDayNews) -- People, especially children, who take high doses of the inhaled corticosteroid fluticasone for asthma may suffer acute adrenal gland problems that can result in convulsions and coma, says a study in the current issue of Archives of Disease in Childhood journal.

The findings are based on 709 questionnaires of pediatricians and endocrinologists in the United Kingdom. It found that 28 children and five adults suffered adrenal crisis associated with the use of inhaled steroids to treat their asthma.

The study found that 23 of the children, between the ages of 3 and 10, developed a sudden sharp drop in blood sugar, resulting in decreased levels of consciousness, or coma, and/or convulsions. One child with coma and convulsions died, five children and four adults became lethargic, dizzy and/or nauseous, and one adult had convulsions.

All the patients who suffered adrenal crisis had been prescribed between 500 and 2,000 mg/day of the inhaled corticosteroid fluticasone, which goes by the brand names Flixotide or Seretide.

Current guidelines for fluticasone recommend a maximum 1,000 mg/day dose to treat severe asthma in children aged five and older. But the drug is only licensed for doses of up to 400mg/day when prescribed for children.

The adrenal glands are located on top of the kidneys and produce hormones that help regulate heart rate, blood pressure, food utilization, and other important body functions.

The study authors write that it's dangerous to suddenly stop using fluticasone and say there's no evidence that the dose recommended by the manufacturers is harmful. They conclude that dose shouldn't be exceeded, unless an asthma expert is supervising treatment.

More Information

Here's where you can learn more about the adrenal gland.

SOURCE: British Medical Journal, news release, Nov. 27, 2002
Consumer News
undefined
undefinedundefined